Advertisement

Pharmacy World and Science

, Volume 15, Issue 5, pp 212–218 | Cite as

Public health problems and the rapid estimation of the size of the population at risk

Torsades de pointes and the use of terfenadine and astemizole in the Netherlands
  • Ron M. C. Herings
  • Bruno H. Ch. Stricker
  • Hubert G. M. Leufkens
  • Albert Bakker
  • Ferd Sturmans
  • John Urquhart
Articles

Abstract

Recently, the use of astemizole and terfenadine, both non-sedating H1-antihistamines, caused considerable concern. Several case reports suggested an association of both drugs with an increased risk of torsades de pointes, a special form of ventricular tachycardia. The increased risk of both H1-antihistamines was associated with exposure to supratherapeutic doses; for terfenadine the risk was also associated with concomitant exposure to the cytochrome P-450 inhibitors ketoconazole, erythromycin and cimetidine. To predict the size of the population that runs the risk of developing this potentially fatal adverse reaction in the Netherlands, the prevalence of prescribing supratherapeutic doses and the concomitant exposure to terfenadine and cytochrome P-450 inhibitors was studied. Data were obtained from the PHARMO data base in 1990, a pharmacy-based record linkage system encompassing a catchment population of 300,000 individuals. The results of the study showed that the prescribing of supratherapeutic doses and the concomitant exposure to terfenadine and cytochrome P-450 inhibitors was low. Furthermore, the results of a sensitivity analysis showed that the risk of fatal torsades de pointes has to be as high as 1 in 10,000 to cause one death in the Netherlands in one year.

Keywords

Adverse effects Astemizole Drug interactions Overdose Probability Product surveillance, postmarketing Terfenadine Torsades de pointes 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Herings RMC. Patterns of long term drug use in The Netherlands. In: Bakker A, Hekster YA, Leufkens HGM, editors. Drug consumption in The Netherlands. Noordwijk: Amsterdam Medical Press, 1991:50–8.Google Scholar
  2. 2.
    Lunde I. Antihistamines (H1-receptor antagonists). In: Dukes MNG, editor. Meyler's side effects of drugs. 11th ed. Amsterdam: Elsevier Scientific Publishers, 1988:316–21.Google Scholar
  3. 3.
    Craft TM. Torsade de pointes after astemizole overdose. BMJ 1986;292(6521):660.Google Scholar
  4. 4.
    Snook J, Boothman-Burrell D, Watkins J, Colin-Jones D. Torsade de pointes ventricular tachycardia associated with astemizole overdose. Br J Clin Pract 1988;42(6):257–9.PubMedGoogle Scholar
  5. 5.
    Simons FE, Kesselman MS, Giddins NG, Pelech AN, Simons KJ. Astemizole-induced torsade de pointes [letter]. Lancet 1988;2(8611):624.PubMedGoogle Scholar
  6. 6.
    Bishop RO, Gaudry PL. Prolonged Q-T interval following astemizole overdose. Arch Emerg Med 1989;6(1):63–5.PubMedGoogle Scholar
  7. 7.
    Leor J, Harman M, Rabinowitz B, Mozes B. Giant U waves and associated ventricular tachycardia complicating astemizole overdose: successful therapy with intravenous magnesium [letter]. Am J Med 1991;91(1):94–7.PubMedGoogle Scholar
  8. 8.
    Hoppu K, Tikanoja T, Tapanainen P, Remes M, Saarenpaeae-Heikkilae O, Kouvalainen K. Accidental astemizole overdose in young children. Lancet 1991;338(8766):538–40.PubMedGoogle Scholar
  9. 9.
    Clarke A, Love H. Astemizole-induced ventricular arrhythmias: an unexpected cause of convulsions. Int J Cardiol 1991;33(1):165–7.PubMedGoogle Scholar
  10. 10.
    Tobin JR, Doyle TP, Ackerman AD, Brenner JI. Astemizole-induced cardiac conduction disturbances in a child. JAMA 1991;266(19):2737–40.PubMedGoogle Scholar
  11. 11.
    Wiley JF 2d, Gelber ML, Henretig FM, Wiley CC, Sandhu S, Loiselle J. Cardiotoxic effects of astemizole overdose in children. J Pediatr 1992;120(5):799–802.PubMedGoogle Scholar
  12. 12.
    Safety of terfenadine and astemizole. Med Lett Drugs Ther 1992;34(863):9–10.Google Scholar
  13. 13.
    Torsades de pointes due to H1 antihistamines. Cases reported following astemizole and terfenadine overdose or drug interactions. Rev Prescr 1992;1:119.Google Scholar
  14. 14.
    Krasner LM. Terfenadine use associated with ventricular dysrhythmias. Crit Care Nurse 1992;12(2):51–2.Google Scholar
  15. 15.
    Monahan BP, Ferguson CL, Killeavy ES, Lloyd BK, Troy J, Cantilena LR Jr. Torsades de pointes occurring in association with terfenadine use. JAMA 1990;264(21):2788–90.PubMedGoogle Scholar
  16. 16.
    Mathews DR, McNutt B, Okerholm R, Flicker M, McBride G. Torsades de pointes occurring in association with terfenadine use [letter]. JAMA 1991;266(17):2375–6.PubMedGoogle Scholar
  17. 17.
    Eller MG, Okerholm RA. Pharmacokinetic interaction between terfenadine and ketoconazole. Clin Pharmacol Ther 1991;49:130.Google Scholar
  18. 18.
    Jackman WM, Friday KJ, Anderson JL, Aliot EM, Clark M, Lazarra R. The long QT syndromes. A critical review, new clinical observations and a unifying hypothesis. Cardiovasc Dis 1988;31:115–72.Google Scholar
  19. 19.
    Cloud J, Deveny K. FDA Orders strong warning on Seldane use. Wall Street Journal West Coast Edition 1992;Jul 8:6.Google Scholar
  20. 20.
    HHS News. Press release concerning the safety of Hismanal (July 20).Google Scholar
  21. 21.
    Anatomical Therapeutic Chemical (ATC) index, including defined daily doses (DDD) for plain substances. Oslo: World Health Organization, 1992.Google Scholar
  22. 22.
    SAS. SAS 6.03 Guide. Carry: SAS Institute, 1988.Google Scholar
  23. 23.
    Fox Software. FOXPRO 2.0. Perrysburg: Fox Software, 1991.Google Scholar
  24. 24.
    Lunde PKM, Baksaas I, Halse M, Halvorsen IK, Stromnes B, Oydvin K. The methodology of drug utilization studies. In: Bergman U, Wahba AHW, Grimsson A, Westerholm B, editors. Studies in drug utilization. Copenhagen: World Health Organization, 1979:17–28.Google Scholar
  25. 25.
    Davies AJ, Harindra V, McEwan A, Ghose RR. Cardiotoxic effect with convulsions in terfenadine overdose. BMJ 1989;298(6669):325.Google Scholar
  26. 26.
    Van der Kuy A, editor. Farmacotherapeutisch Kompas 1992 [Pharmacotherapeutic Compass 1992]. Amstelveen: Ziekenfondsraad, 1992.Google Scholar
  27. 27.
    Bast A, Saveijne-Chapel EM. Inhibition of monoxygenase and oxidase activity in rat-hepatic cytochrome P450 by H2 inhibitors. Xenobiotica 1984;14:399–408.PubMedGoogle Scholar
  28. 28.
    Armitage P, Berry G. Statistical methods in medical research. 2nd ed. Oxford: Blackwell Scientific Publications, 1987:59.Google Scholar
  29. 29.
    Nordic statistics on medicine 1987–1989. Comparison of total drug consumption in the Nordic countries. Uppsala: Nordic Council on Medicines, 1991.Google Scholar
  30. 30.
    Wilson JD, Braunwald E, Isselbacher KJ, Petersdorf RG, Martin JB, Fauci AS, et al., editors. Harrison's principles of internal medicine. 12th ed. New York: McCraw Hill, 1991.Google Scholar
  31. 31.
    Brandon ML. Newer non-sedating antihistamines. Will they replace older agents? Drugs 1985;30:377–81.PubMedGoogle Scholar
  32. 32.
    Ahmad SR. USA: Antihistamines in cold remedies [letter]. Lancet 1992;339:1045.PubMedGoogle Scholar
  33. 33.
    Advenier C, Queille-Roussel C. Rational use of antihistamines in allergic dermatological conditions. Drugs 1989;38(4):634–44.PubMedGoogle Scholar
  34. 34.
    Warin RP. Torsades de pointes complicating treatment with terfenadine [letter]. BMJ 1991;303(6793):58.Google Scholar
  35. 35.
    Stricker BHCh, Prins AMA, Schilte PPM. Ernstige psychische bijwerkingen bij kinderen door gebruik van hoge doseringen deptropine [Serious psychic effects of large doses of deptropine in children]. Ned Tijdschr Geneeskd 1992; 136(28):1362–5.PubMedGoogle Scholar
  36. 36.
    Rinder CF, D'Amato SL, Rinder HM, Cox PM. Survival in complicated diphenhydramine overdose. Crit Care Med 1988;16(11):1161–2.PubMedGoogle Scholar
  37. 37.
    Von Muehlendahl KE, Krienke EG. Zur Toxizität von Cypro-heptadin (Nuran). Nebenwirkungen und akzidentielle Intoxikationen [Toxicity of cyproheptadine. Side effects and accidental overdosage]. Monatsschr Kinderheilkd 1978; 126(3):123–6.PubMedGoogle Scholar
  38. 38.
    Hestand HE, Teske DW. Diphenhydramine hydrochloride intoxication. J Pediatr 1977;90(6):1017–8.PubMedGoogle Scholar
  39. 39.
    De Jonge GA. Wiegedood en promethazine [Sudden infant death syndrome and promethazine]. Ned Tijdschr Geneeskd 1992;136(40):1945–8.PubMedGoogle Scholar
  40. 40.
    Kahn A, Blum D. Phenothiazine and sudden infant death syndrome. Pediatrics 1982;70:75–8.PubMedGoogle Scholar
  41. 41.
    Loratadine [Dear Doctor Letter]. Amstelveen: Schering-Plough 1992;Nov 12.Google Scholar
  42. 42.
    Richards DM, Brogden RN, Heel RC, Speight TM, Avery GS. Astemizole: a review of its pharmacodynamic properties and therapeutic efficacy. Drugs 1984;28:38–61.PubMedGoogle Scholar
  43. 43.
    Sorkin EM, Heel RC. Terfenadine: A review of its pharmaco-dynamic properties and therapeutic efficacy. Drugs 1985;29:34–56.PubMedGoogle Scholar

Copyright information

© Periodicals Service Company 1993

Authors and Affiliations

  • Ron M. C. Herings
    • 1
  • Bruno H. Ch. Stricker
    • 2
  • Hubert G. M. Leufkens
    • 1
  • Albert Bakker
    • 1
  • Ferd Sturmans
    • 3
  • John Urquhart
    • 3
  1. 1.Department of Pharmacoepidemiology and Pharmacotherapy, Faculty of PharmacyUtrecht UniversityTB Utrechtthe Netherlands
  2. 2.Department of Internal Medicine II, Pharmacoepidemiology UnitErasmus University RotterdamGD Rotterdamthe Netherlands
  3. 3.Department of Epidemiology, Faculty of MedicineLimburg UniversityMD Maastrichtthe Netherlands

Personalised recommendations